Filler

Not going on a journey: histamine toxicity

BMJ 2014; 349 doi: https://doi.org/10.1136/bmj.g2048 (Published 04 August 2014) Cite this as: BMJ 2014;349:g2048
  1. Peter Wilmshurst, honorary consultant cardiologist, University Hospital of North Staffordshire, ST4 6QG,
  2. Michael Hallworth, consultant clinical biochemist, Shrewsbury and Telford Hospital NHS Trust, SY3 8XQ
  1. peter.wilmshurst{at}tiscali.co.uk

According to folklore, itchy feet prophesy travel and itchy palms predict that a person will get money. But are they actually symptoms of histamine toxicity?

At a recent departmental meal, one of us (PW) noticed a peppery taste while eating tuna. During dessert, the soles of his feet became intensely itchy. A few minutes later he developed a forceful heartbeat and a pounding headache so he left the restaurant early. Ten minutes later he became lightheaded, followed by marked vasodilatation of the head, chest, and feet. He took chlorpheniramine and the vasodilatation later …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe